Disclaimer: Like salicylates, we DO realize that with acetaminophen there are plenty of well-made FOAMed resources out there that have been made and reviewed by our toxicology peers. That said, it would be a shame for us to not cover these quickly in HYPE-style! We are integrating these resources, and will appropriately cite them as well. Cheers!
Download (right click, save target as)
What is the on acetaminophen (APAP) toxicity?
Many different medications, especially OTC formulations have acetaminophen.
APAP (paracetamol here) forms toxic NAPQI when sulfation and glucuronidation pathways are oversaturated in the liver.
N-acetylcysteine (NAC) serves as an antidote by helping replenish glutathione (GSH) which neutralizes NAPQI through “GSH conjugation” (two pics above)
Acetaminophen toxicity exists in four stages.
The half-life of acetaminophen is 2-4 hrs, with peak con’c achieved within 1-2 hours.
Use the M-R nomogram to determine if NAC is indicated!
“The Rule of 150”-How much is toxic, and how much NAC to give!
When to suspect?
Intentional overdoses, elevated LFTs without an explanation, management for chronic pain, overdose on medications that do not solely have acetaminophen (Excedrin, OTC cold medications for example). With all causes of acute liver failure, almost half of the causes were caused by acetaminophen. It does not happen often however, as it has been noted that only ~5% of patients develop hepatotoxicity making APAP the most commoncause of acute liver failure in the USA. Consider the medications that the patient is taking: many OTC medications as well as narcotic pain medications have acetaminophen incorporated into it.
How it works:
Acetaminophen has a half life between 2-4 hours with peak serum concentrations achieved within 1-2 hours of ingestion. When acetaminophen is ingested, most of it is metabolized through sulfonation and glucuronidation. In setting of overdose where sulfonation and glucuronidation are occurring at capacity, additional acetaminophen is metabolized through cytochrome P450 (Largely CYP2E1). When this occurs, a reactive toxic intermediate called N-acetyl-p-benzoquinoneimine (NAPQI) is formed. NAPQI will generally be rapidly conjugated with glutathione, where its products are renally cleared. However, in setting of overdose, where the conjugation pathways for sulfonation/glucuronidation are completely overwhelmed, excess NAPQI is formed through the CYP enzyme pathways and glutathione stores are depleated, where it then begins to react with hepatocytes. It has been reported that once glutathione stores are depleted to 70-80%, hepatocellular enjury ensues. Centrilolobular necrosis (zone III) occurs because the cytochrome P450 enzymes have the greatest concentration in that location.
A thought: Acute alcohol ingestion is not a risk factor for hepatotoxicity and may be protective as it can compete with acetaminophen for the CYP substrate. However, chronic alcoholics may be at greater risk because alcohol can induce CYP2E1, combined with associated malnutrition common in alcoholics with likely low glutathione stores.
Signs and Symptoms:
Like aspirin, there are 4 stages that are associated with acetaminophen toxicity.
In phase I, patients generally have nonspecific symptoms, such as nausea, vomiting, diarphesis, pallor, lethargy, and malaise. Also, their symptoms may be driven by coingestants as some patients may remain asymptomatic. Lab results are normal in this phase. However, APAP levels are elevlated.
Nausea, vomiting, diaphoresis, pallor, lethargy, and malaise. (Phase I: .5-24hrs)
After the first day, in phase II, the abovementioned symptoms abate, while lab abnormalities occur, such as transaminitis, and patients develop RUQ pain with possible liver enlargement and tenderness on exam.
Mild transaminitis, resolution of systemic symptoms, possible nephrotoxicity (Phase II: 24-72hrs)
It is thought that from 72-96 hours, the transamitis will peak, in phase III. The systemic symptoms that disappeared in phase II return, with jaundice, encephalopathy/AMS, elevated ammonia, with coagulopathy, lactic acidosis, and hyperbilirubinemia. LFTs can easily be over 1000, and can jump to 10000+ in severe poisonings. Renal failure may also occur as well, with the AKI from ATN.
Systemic symptoms return, peak transaminitis, renal failure, encephalopathy, coagulopathy, lactic acidosis, hyperammonemia, and hyperbilirubinemia. (Phase III: 72-96hrs)
In phase IV (after 96 hrs), traditional teaching suggests the patient will die, or recover. However, there are many variations to these phases. Complete recovery, if it will occur, usually completes in a week, with full recovery extending to several weeks. Renal failure will likely resolve, however patients may require dialysis in the interim.
Death, or recovery (Phase IV: 96+ hrs)
- Get a 4-hour acetaminophen level! The acetaminophen antidote, N-acetylcysteine (NAC or acetadote) needs to be administered within 8 hours of ingestion for the best outcome, and immediately if presenting later than 8 hours.
- Use the Matthew-Rumack diagram to guide your evaluation for toxicity. The simple rule: at 4 hours, if it is >150, give NAC.
- If less than 2 hour upon presentation, give activated charcoal. (there is a study showing less likely to be above MR diagram line if charcoal given within 2 hrs of ingestion)
- How to give NAC? Dr. Michelle Lin has a wonderful ALIEM PV-Card for acetaminophen toxicity, for which she calls the RULE OF 150: Toxic dose of acetaminophen is 150mcg/kg (10.5g in a 70kg person), give NAC if APAP>150 at 4 hours, give starting loading bolus of NAC at 150mg/kg.
- After the starting bolus, give NAC at 50mg/kg for 4 hours, followed by 100mg/kg for 16 hours (average 300mg/kg over 20 hours), continue until LFTs downtrend.
- My shop only has oral NAC: 140mg/kg first dose, then 70mg/kg every 4 hours. Be warned: oral NAC is very unpalatable.
- The big question: What if I dont know when they ingested? Give NAC if serum APAP level >10mcg/ml or AST/ALT is elevated.
- For chronic APAP toxicity, start NAC if LFTs are elevated.
- What if they start to look REALLY sick? You may consider giving liver transplant a ring, and see if your patient qualifies under the Kings College Criteria: Arterial pH 6.5, SCr>3.4, grade III or IV encephalopathy. (Either marked confusion, incoherent speech, sleeping or comatose, unresponsive, decorticate/decerebrate positioning-Check out the West Haven Criteria: stages of hepatic encephalopathy [AASLD paper] ).
Text written by: Alex Huh, MD
Podcast by: Michael Abesamis, MD
Reviewed by: Michael Abesamis, MD and Anthony Pizon, MD